Secondary Logo

Journal Logo

Opioids and Adverse Effects: More Than Just Opium Dreams

Wanderer, Jonathan P. MD, MPhil; Nathan, Naveen MD

doi: 10.1213/ANE.0000000000001570
Infographic: Infographic
Free

Vanderbilt University School of Medicine (jon.wanderer@vanderbilt.edu)

Northwestern University Feinberg School of Medicine (n-nathan@northwestern.edu)

Infographic composed by Jonathan P. Wanderer, MD, MPhil, Vanderbilt University School of Medicine (jon.wanderer@vanderbilt.edu), and Naveen Nathan, MD, Northwestern University Feinberg School of Medicine (n-nathan@northwestern.edu).

Illustration by Naveen Nathan, MD. The creators of this infographic declare no conflicts of interest.

A recent clinical review of opioid-induced hallucinations describes the treatment, diagnosis, and pathophysiology of this uncommon but important adverse effect of opioid treatment.1 In this infographic, we describe the common adverse effects associated with utilization of opioid analgesics and treatment options.

VTA indicates ventral tegmental area; NAc, nucleus accumbens.

Back to Top | Article Outline

References

1. Sivanesan E, Gitlin MC, Candiotti KA. Opioid-induced hallucinations: a review of the literature, pathophysiology, diagnosis, and treatment. Anesth Analg. 2016;123:836843.
Copyright © 2016 International Anesthesia Research Society